Boots WebMD Partners in Health
Return To Boots

Health A-Z

Addison's disease - Treating Addison's disease

NHS Choices Medical Reference

NHS Choices Logo

If you have Addison's disease, you will need to take daily medication to replace the lost hormones. This should ensure you continue to lead a normal life.

In some cases, the underlying causes of Addison's disease can be treated. For example, tuberculosis (TB) is treated with a course of antibiotics over a period of at least six months.

However, most cases are caused by a problem with the immune system that cannot be cured.

Medication for Addison's disease

Treatment will usually involve corticosteroid (steroid) replacement therapy for life. Corticosteroid medication is used to replace the hormones called cortisol and aldosterone that your body no longer produces. It is usually taken in tablet form two or three times a day.

In most cases, a medication called hydrocortisone is used to replace the cortisol. Other possible medicines are prednisolone or dexamethasone, though these are less commonly used. 

Aldosterone is replaced with a medication called fludrocortisone. Your GP may also ask you to add extra salt to your daily diet, although if you are taking enough fludrocortisone medicine this may not be necessary. Unlike most people, if you feel the urge to eat something salty, then you should eat it.

In general, the medications used for Addison's disease don't have side effects unless your dose is too high. If you take a higher dose than necessary for a long time, there is a risk of problems such as weakened bones (osteoporosis), mood swings and difficulty sleeping (insomnia).

Living with Addison's disease

Addison's disease should not affect your quality of life or how long you live. Your diet, exercise and daily routine can all continue as normal.

You will usually need to have appointments with an endocrinologist every 6-12 months so they can review your progress and adjust your dose if necessary. Your GP can provide support and repeat prescriptions in between these visits.

As long as you take your medication, the symptoms of Addison's disease should completely disappear. Failing to take your medication could lead to a serious condition called an adrenal crisis, so you must:

  • remember to collect your repeat prescriptions
  • keep spare medication as necessary - for example, in the car or at work and always carry some spare medication with you
  • take your medication every day at the right time of day
  • pack extra medication if you are going away - usually double what you would normally need and your injection kit (see below)
  • carry your medication in your hand luggage if you are travelling by plane, with a note from your doctor explaining why it is necessary

You could also inform close friends or colleagues of your condition. Tell them about the signs of adrenal crisis and what they should do if you experience one.

Medical alert bracelets

It is also a good idea to wear a medical alert bracelet or necklace that informs people you have Addison's disease.

After a serious accident, such as a car crash, your body should produce cortisol. This helps you cope with the stressful situation and additional strain on your body that results from serious injury. As your body cannot produce cortisol, you will need a hydrocortisone injection to replace it and prevent an adrenal crisis.

If you are wearing a medical alert bracelet it will inform any medical staff that may need to treat you about your condition, and what medication you require.

Medical alert bracelets or necklaces are pieces of jewellery engraved with your medical condition and an emergency contact number. They are available from a number of retailers. Ask your GP if there is one they recommend, or go to the MedicAlert website. 

If you need to stay in hospital, the healthcare professionals responsible for your care will also need to know that you need steroid replacement medication throughout your stay.

Adjusting your medication

At certain times, your medication may need to be adjusted to take into account any additional strain on your body. For example, you may need to increase the dosage of your medication if you experience any of the following:

  • an illness or infection - particularly if you have a high temperature of 37.5C (99.5F)
  • an accident, such as a car crash
  • an operation, dental or medical procedure (such as a tooth filling or endoscopy)
  • you are taking part in strenuous exercise not usually part of your daily life

This will help your body cope with the additional stress. Your endocrinologist will monitor your dosage and advise about any changes. Over time, as you get used to the condition and learn what can trigger your symptoms, you may learn how to adjust your medication yourself. However, always consult your GP or specialist if you are unsure.

Emergency treatment

You and a partner or family member may be trained to administer an injection of hydrocortisone in an emergency.

This could be necessary if you go into shock after an injury, or if you experience vomiting or diarrhoea and are unable to keep down oral medication. This may occur if you are pregnant and have morning sickness. Your endocrinologist will discuss with you when an injection might be necessary.

If you need to administer emergency hydrocortisone, always call your GP immediately afterwards. Check what out-of-hours services are available in your local area in case the emergency is outside normal working hours.

You can also register yourself with your local ambulance service, so they have a record of your requirement for a steroid injection or tablets, if you need their assistance.

Treating adrenal crisis

Adrenal crisis, or Addisonian crisis, needs urgent medical attention. Dial 999 to request an ambulance if you or someone you know are experiencing adrenal crisis.

Signs of an adrenal crisis include:

  • severe dehydration
  • pale, cold, clammy skin
  • sweating
  • rapid, shallow breathing
  • dizziness
  • severe vomiting and diarrhoea
  • severe muscle weakness
  • headache
  • severe drowsiness or loss of consciousness

In hospital, you will be given lots of fluid through a vein in your arm to rehydrate you. This will contain a mixture of salts and sugars (sodium, glucose and dextrose) to replace those that your body is lacking. You will also be injected with hydrocortisone to replace the missing cortisol hormone.

Any underlying causes of the adrenal crisis, such as an infection, will also be treated.

Medical Review: July 06, 2013
Next Article:

Popular slideshows & tools on BootsWebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
smiling african american woman
Best kept secrets for beautiful hair
couple watching sunset
How much do you know?
nappy being changed
How to change your baby's nappy
woman using moisturizer
Causes and home solutions
assorted spices
Pump up the flavour with spices
bag of crisps
Food cravings that wreck your diet
woman with cucumbers on eyes
How to banish dark circles and bags
probiotic shakes
Help digestion
polka dot dress on hangar
Lose weight without dieting